Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Memphis, TN

January 3, 2009Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 3, 2009, 5:30 PM CST for Pontotoc County, Mississippi. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2009, 5:30 PM CST (23:30 UTC)
Expired
Jan 3, 2009, 5:48 PM CST
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 5:35 PM CSTHAIL 0.75Algoma, MSHAIL DIME TO PENNY SIZE. LASTED FOR FIVE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 032330
SVRMEG
MSC115-040000-
/O.NEW.KMEG.SV.W.0002.090103T2330Z-090104T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 600 PM CST

* AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TROY...OR 6 MILES
  SOUTHEAST OF PONTOTOC...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRACE
  STATE PARK AND FURRS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3419 8911 3437 8883 3437 8882 3415 8882
      3408 8893 3408 8899
TIME...MOT...LOC 2330Z 230DEG 23KT 3418 8895

$$
2 follow-up statements
000 
WWUS54 KMEG 032344
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST SAT JAN 3 2009

MSC115-040000-
/O.CON.KMEG.SV.W.0002.000000T0000Z-090104T0000Z/
PONTOTOC MS-
543 PM CST SAT JAN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN PONTOTOC COUNTY...

AT 535 PM CST...A TRAINED WEATHER SPOTTER IN ALGOMA IN SOUTHERN 
PONTOTOC COUNTY REPORTED PENNY SIZE HAIL.  THIS STORM IS NOW LOCATED 
NEAR FURRS...OR NEAR TRACE STATE PARK...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ENDVILLE...CHESTERVILLE AND SHERMAN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3411 8892 3413 8896 3425 8899 3437 8883
      3437 8882 3415 8882
TIME...MOT...LOC 2343Z 230DEG 23KT 3423 8887

$$
000 
WWUS54 KMEG 032348
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CST SAT JAN 3 2009

MSC115-032358-
/O.CAN.KMEG.SV.W.0002.000000T0000Z-090104T0000Z/
PONTOTOC MS-
548 PM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONTOTOC COUNTY
IS CANCELLED...

AT 548 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3411 8892 3413 8896 3425 8899 3437 8883
      3437 8882 3415 8882
TIME...MOT...LOC 2348Z 230DEG 23KT 3425 8884

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 3, 3:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST SAT JAN 3 2009

.DISCUSSION...

A SHORTWAVE WILL CONTINUE TRACKING EASTWARD ALONG THE GULF COAST
REGION TONIGHT WHERE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS
WILL EXIST. EXPECT A LOWER CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS ACROSS THE MIDSOUTH TONIGHT BETWEEN THE SYSTEM TO
THE SOUTH AND AN APPROACHING COLD FRONT FROM THE NORTHWEST. THE
COLD FRONT WILL MOVE THROUGH SUNDAY AND PROVIDE A CHANCE OF SHOWERS.

A SURFACE LOW WILL TRACK ACROSS THE LOWER MISSISSIPPI VALLEY INTO
THE SOUTHEAST STATES MONDAY NIGHT THROUGH TUESDAY. THIS WILL
PROVIDE A HIGH CHANCE OF RAIN DURING THE PERIOD. COLDER AIR ON THE
BACK SIDE OF THE LOW COMBINED WITH A SHORTWAVE WILL PROVIDE A
CHANCE OF RAIN/SNOW MIX TUESDAY NIGHT. A FEW FLURRIES OR SNOW
SHOWERS MAY LINGER INTO WEDNESDAY.

A WEAK OVERRUNNING SCENARIO MAY PROVIDE ANOTHER CHANCE OF
PRECIPITATION FRIDAY INTO EARLY SATURDAY. AIRMASS MAY BE COLD
ENOUGH TO PROVIDE A RAIN/SNOW MIX FRIDAY NIGHT INTO SATURDAY BUT
EXPECT LIGHT PRECIPITATION AT THIS TIME.

SWC

&&

.AVIATION...
18Z TAFS

17Z SURFACE MAPS SHOWED A DIFFUSE WARM FRONT EXTENDING FROM JUST
NORTH AND EAST OF A KTUP TO KMKL LINE. FLIGHT CATEGORIES HAVE
IMPROVED TO MVFR AT KMEM AND KJBR AT 17Z. EXPECT KMKL TO FOLLOW
SUIT LATER THIS AFTERNOON. KTUP WILL BE A TOUGHER CALL...GIVEN THE
DEEP MOISTURE FLOWING IN FROM CENTRAL MS AND WIDESPREAD TSRA
COVERAGE TO THE SOUTH...OVER SOUTHERN MS.

FOR THE POST 00Z PERIODS...A RATHER PRONOUNCED SHORTWAVE DISTURBANCE
ALONG THE SOUTHWEST LA COAST AT MIDDAY WILL LIFT WELL TO THE EAST
OF THE AREA THIS EVENING. THE MODIFIED MARINE LAYER OVER THE
MIDSOUTH WILL REMAIN IN TACT. SOME SHORT LIVED BREAKS IN THE MVFR
CIGS EXPECTED THIS EVENING BEHIND THE SHORTWAVE.

CIGS SHOULD LOWER WITH DIURNAL COOLING AND MORE GULF MOISTURE
OVERSPREADING THE STABLE BOUNDARY LAYER FROM THE SOUTHWEST.
GFS LAMP GUIDANCE APPEARS TO HOLD ONTO THE VLIFR CIGS A LITTLE TOO
LONG BEYOND 12Z SUNDAY...BASED ON THE DRIER NAM MODEL SOUNDINGS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  59  35  44 /  30  30  10  40
MKL  54  58  32  45 /  30  30  10  30
JBR  52  53  27  40 /  30  30  10  20
TUP  55  67  39  47 /  40  30  10  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 3, 4:48 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CST SAT JAN 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-050100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING OVER PORTIONS
OF NORTHEAST MISSISSIPPI...PRIMARILY ALONG AND SOUTHEAST OF A LINE
FROM CHARLESTON TO OXFORD TO BOONEVILLE. ANY STORMS THAT BECOME
SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES.
THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING AS
INSTABILITY WEAKENS AND THE UPPER LEVEL DISTURBANCE MOVES OFF TO
THE EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...LOCAL LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT
OFFICIALS ACROSS NORTHEAST MISSISSIPPI ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER REPORTS...INCLUDING ANY WIND DAMAGE OR HAIL
LARGER THAN THE SIZE OF A PENNY...TO THE NATIONAL WEATHER SERVICE
IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Jan 3, 3:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CST SAT JAN 3 2009

MSZ013-015-022-032215-
LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-
350 PM CST SAT JAN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTHWEST OF PARIS AT 350 PM CST...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN CALHOUN...LAFAYETTE AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CST.
Special weather statement, Jan 3, 4:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST SAT JAN 3 2009

MSZ013>015-032315-
UNION MS-LAFAYETTE MS-PONTOTOC MS-
452 PM CST SAT JAN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS AND POSSIBLE
FUNNEL CLOUDS WAS LOCATED OVER TULA AT 452 PM CST...MOVING NORTHEAST
AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Jan 3, 4:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          4 NNW BANNER            34.15N 89.43W
01/03/2009                   CALHOUN            MS   FIRE DEPT/RESCUE

            FIRE CHIEF SPOTTED THREE TORNADOES MOVING NORTH TO
            NORTHEAST NEAR TURKEY CREEK. NO DAMAGE REPORTED.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:01 PM CSTDense Fog AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 9 more12 hr
Jan 3, 4:10 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.